Thursday, July 30, 2009

More about floppy iris syndrome

The June 15 issue of American Family Physician has an update on tamsulosin (Flomax) and the intraoperative floppy iris syndrome (IFIS). Here, according to the article, is why the problem is practically unique to tamsulosin:

Of the three alpha-1 receptor subtypes (A, B, and D), the 1A receptor predominates in the iris dilator and prostatic smooth muscle. Among alpha-1 antagonists commonly used to treat benign prostatic hyperplasia (BPH), including terazosin (formerly Hytrin), doxazosin (Cardura), and alfuzosin (Uroxatral), only tamsulosin is subtype selective and demonstrates the highest affinity for the alpha-1A receptor.

And here's what's scary:

Another unexpected and remarkable finding is that IFIS can occur more than one year after tamsulosin has been discontinued. [1] , [2] Ninety-five percent of ASCRS survey respondents have experienced IFIS in patients with only a previous history of alpha-1 antagonist use.[8] Histopathologic analysis of autopsy eyes from patients who were taking tamsulosin shows atrophy of the iris dilator muscle, which would be consistent with a semipermanent drug effect.

There are apparently some work-arounds in surgical technique that ophthalmologists can use to minimize operative complications.

No comments: